Nov 26, 2006
Hi Dr, Young, first thank you for helping us with your advices. I'm being on combivir ans viramune for 9 months with good results, but i'm worry about fat wasting, can you please guide me what should i do to keep myself to don't get to that point. And could you also tell me if is there any goos treatment with less side effects in the horizon? I know that God is with us and that he always will be. Thank you for everything and god bless you Spanish
| Response from Dr. Young
If that's the case, there is only modest risk of developing lipoatrophy (fat wasting). Though this is long from definite, it's possible that AZT could cause lipoatrophy. Recent presentation of the ACTG 384 study suggests that this risk is mostly present when AZT is given with the protease inhibitor nelfinavir. Other studies such as the Gilead 934 study suggest that there may be fat loss on AZT-based NNRTI regimens, though that fat loss was not associated with clinically evident cases of lipoatrophy during the follow up period of the study.
For now, if you don't have any issues with fat thinning, I wouldn't be too concerned (though staying atuned to your symptoms is always relevant). On the other hand if you're developing early symptoms of fat loss, a switch to an alternative nuke, like tenofovir or abacavir may mitigate any worsening (and likely slowly reverse the fat loss).
As for new treatments, there's a lot in the pipeline- some with very good side effect profiles. Rather than listing these here, take a gander at TheBody.com's conference coverage about drugs in the pipeline.
Best to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.